Advertisement

The Upper Bound on the Eulerian Recurrent Lengths of Complete Graphs Obtained by an IP Solver

  • Shuji JimboEmail author
  • Akira Maruoka
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)

Abstract

If the degree of every vertex of a connected graph is even, then the graph has a circuit that contains all of edges, namely an Eulerian circuit. If the length of a shortest subcycle of an Eulerian circuit of a given graph is the largest, then the length is called the Eulerian recurrent length of the graph. For an odd integer n greater than or equal to 3, e(n) denotes the Eulerian recurrent length of \(K_n\), the complete graph with n vertices. Values e(n) for all odd integers n with \(3\leqq n\leqq 13\) have been found by verification experiments using computers. If n is 7, 9, 11, or 13, then \(e(n) = n - 3\) holds, for example. On the other hand, it has been shown that \(n - 4\leqq e(n)\leqq n - 2\) holds for any odd integer n greater than or equal to 15 in previous researches. In this paper, it is proved that \(e(n)\leqq n - 3\) holds for every odd integer n greater than or equal to 15. In the core part of the proof of the main theorem, an IP (integer programming) solver is used as the amount of computation is too large to be solved by hand.

Keywords

Graph theory Complete graphs Eulerian circuits Shortest subcycles Computer experiments 

Notes

Acknowledgments

This work was supported by JSPS KAKENHI Grant Number 15K00018.

References

  1. 1.
    Achterberg, T.: SCIP: solving constraint integer programs. Math. Programm. Comput. 1(1), 1–41 (2009). http://mpc.zib.de/index.php/MPC/article/view/4MathSciNetCrossRefGoogle Scholar
  2. 2.
    Appel, K., Haken, W., et al.: Every planar map is four colorable. Part I: discharging. Illinois J. Math. 21(3), 429–490 (1977)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Appel, K., Haken, W., Koch, J., et al.: Every planar map is four colorable. Part II: reducibility. Illinois J. Math. 21(3), 491–567 (1977)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Gonçalves, D., Pinlou, A., Rao, M., Thomassé, S.: The domination number of grids. SIAM J. Discrete Math. 25(3), 1443–1453 (2011)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Jimbo, S.: On the Eulerian recurrent lengths of complete bipartite graphs and complete graphs. In: IOP Conference Series: Materials Science and Engineering, vol. 58, no. 1, p. 012019. IOP Publishing (2014)Google Scholar
  6. 6.
    Jimbo, S., Oshie, Y., Hashiguchi, K.: The NP-completeness of EULERIAN RECURRENT LENGTH. RIMS Kôkyûroku 1437, 107–115 (2005)Google Scholar
  7. 7.
    Mori, K., Jimbo, S.: Proofs of impossibility of approximation algorithms for calculating Eulerian recurrent lengths. IPSJ SIG Notes, 2010-AL-128(11):1–4 (2010). (in Japanese)Google Scholar
  8. 8.
    Wilson, R.J.: Introduction to Graph Theory, 5th edn. Longman, Harlow (2010)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Okayama UniversityOkayama CityJapan
  2. 2.Ishinomaki Senshu UniversityIshinomaki CityJapan

Personalised recommendations